MAUDE Adverse Event Report: BIOFIRE DIAGNOSTICS, LLC FILMARRAY® TORCH MODULE

BIOFIRE DIAGNOSTICS, LLC FILMARRAY® TORCH MODULE
Model Number HTFA-SUB-0103
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/10/2025
Type of Reportable Event Malfunction
Event or Problem Description
Summary: (b)(6) hospital (b)(6), in) reported a potential false negative pseudomonas aeruginosa result on the biofire blood culture identification 2 (bcid2) panel run on the filmarray torch system after testing a patient's blood culture sample.Due to the biofire bcid2 panel result, the patient's results were delayed.No patient harm was reported.The investigation concluded the most likely cause for the discrepancy was a filmarray torch instrument (b)(6) error.
 
Additional Manufacturer Narrative
Investigation: the patient was an 81-year-old male who presented with weakness, disorientation, increased urinary frequency, blurred vision, cough and chills.On (b)(6) 2025, the patient's blood culture sample was tested on the biofire bcid2 panel.The biofire bcid2 panel reported staphylococcus epidermidis as detected.Gram-positive cocci and gram-negative bacilli were observed on gram stain.S.Epidermidis and p.Aeruginosa were recovered from culture, which were identified via maldi-tof and vitek®2.The customer reported due to the biofire bcid2 panel result, the positive p.Aeruginosa result for the patient was delayed.The customer stated it was unclear how the patient's management was affected, if at all.The final diagnosis of the patient was pneumonia.No serious injury/death was reported.In house investigation: the filmarray torch instrument (b)(6) was brought in for service.A physical inspection of the instrument did note the power entry module tab was damaged, and the instrument was missing the front plate.During incoming testing it was noted the instrument failed rna process controls, with an issue on plunging well 10 noted.These components were replaced; along with the plunger value board, and the power harness precautionary replaced as well.The intermitting failing plunger issue was resolved, and all other parts of the instrument were verified, including all hard seals and the molded window bladder.Upon completion of work order, the false-negative results from instrument (b)(6) observed at the customer site were likely due to an instrument plunging error that was fixed upon service.Quality control (qc) records for pouch lot # 3klc24 (kit lot # 2428424) and filmarray torch instrument (serial number # (b)(6) were reviewed.The pouch lot and instrument passed qc criteria.The discrepancy reported by the customer was not observed during qc testing.Conclusion: the investigation concluded the most likely cause for the discrepancy was a filmarray torch instrument (b)(6) error.The biofire software evaluates the dna melt curve for each well of the pcr2 array to determine if a pcr product was present in that well.If the melt profile indicates the presence of a pcr product, then the analysis software calculates the melting temperature (tm) of the curve and compares it against the expected tm range for the assay.If the software determines that the tm falls inside the assay-specific tm range, the melt curve is called positive.If the software determines that the melt curve is not in the appropriate tm range, the melt curve is called negative.Once positive melt curves have been identified, the software evaluates the replicates for each assay to determine the assay result.For an assay to be called positive, two associated melt curves must be called positive, and both tms must be similar.Assays that do not meet these criteria are called negative.The run file associated with the patient sample likely had an instrument error where inadequate plunging created a dropout in 1/2 two wells associated with the bcid2 panel's paeruginosa assay, resulting in a report of not detected for p.Aeruginosa.The filmarray torch instrument (b)(6) was returned for service and this issue was addressed, with all parts replaced and calibrated.The filmarray torch instrument (ktm11249) was operating as expected following out-going service test performed.A review of manufacturing and qc records for pouch/kit lot 2428424/3klc24 did not reveal similar anomalies, indicating the product was manufactured and performing within specification.Additionally, no similar complaints from other customers have been reported for this pouch/kit lot.Biofire continuously monitors the manufacturing process and has controls in place to ensure the product is manufactured to the highest quality.Biofire's quality control measures screen for pouch manufacturing defects from a high confidence statistical sampling of each lot of reagents and other kit components.The pouch lot passed all qc metrics indicating that it was manufactured within specification.Clinical performance: according to table 36.Biofire bcid2 panel clinical performance summary, pseudomonas aeruginosa of the biofire bcid2 panel instructions for use (www.Online-ifu.Com/iti0048), the performance claim for the p.Aeruginosa assay compared to standard manual and automated microbiological/biochemical identification methods showed an overall sensitivity of 96.4% (95% ci 87.7-99.0% and an overall specificity of 99.9% (95% ci 99.5-100%).

Brand Name
FILMARRAY® TORCH MODULE
Common Device Name
FILMARRAY® TORCH MODULE
Manufacturer (Section D)
BIOFIRE DIAGNOSTICS, LLC
515 colorow dr
salt lake city UT 84108
Manufacturer (Section G)
BIOFIRE DIAGNOSTICS, LLC
515 colorow dr
salt lake city UT 84108
Manufacturer Contact
515 colorow dr
salt lake city, UT 84108
8017366354
MDR Report Key22109068
Report Number3002773840-2025-00049
Device Sequence Number12581837
Product Code NSU
UDI-Device Identifier00815381020277
UDI-Public00815381020277
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K160068
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 05/29/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberHTFA-SUB-0103
Device Lot NumberN/A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/29/2025
Initial Report FDA Received Date05/29/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/31/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age81 YR
Patient SexMale